Alert archive / Ohio / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 100, NWS Cleveland, OH

August 11, 2009Erie County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 11, 2009, 2:09 PM EDT for Erie County, Ohio. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2009, 2:09 PM EDT (18:09 UTC)
Expired
Aug 11, 2009, 3:00 PM EDT
In force
51 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Erie County, OH

The radar

The Cleveland radar (KCLE), 55 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 2:15 PM EDTHAIL 0.755 Se Sandusky, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2009-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2009-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 111809
SVRCLE
OHC043-111900-
/O.NEW.KCLE.SV.W.0100.090811T1809Z-090811T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
209 PM EDT TUE AUG 11 2009

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ERIE COUNTY IN NORTH CENTRAL OHIO

* UNTIL 300 PM EDT

* AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTHEAST OF SANDUSKY...
  AND WAS MOVING SOUTHEAST AT 20 MPH. PENNY SIZE HAIL CAN BE
  EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  SANDUSKY...
  HURON...
  MILAN...
  BERLIN HEIGHTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4140 8254 4140 8249 4141 8248 4139 8247
      4140 8243 4143 8240 4143 8234 4128 8234
      4130 8283 4146 8273 4149 8269
TIME...MOT...LOC 1808Z 300DEG 16KT 4139 8264

$$

GARNET
2 follow-up statements
000 
WWUS51 KCLE 111834
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
234 PM EDT TUE AUG 11 2009

OHC043-111900-
/O.CON.KCLE.SV.W.0100.000000T0000Z-090811T1900Z/
ERIE OH-
234 PM EDT TUE AUG 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR SOUTHERN ERIE COUNTY IN NORTH CENTRAL OHIO...

AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BERLIN HEIGHTS...OR 6
MILES NORTH OF NORWALK...MOVING SOUTHEAST AT 20 MPH. PENNY SIZE HAIL
MAY ALSO ACCOMPANY THESE STORMS.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...BERLIN
HEIGHTS.

LAT...LON 4137 8234 4129 8235 4129 8258 4130 8282
      4132 8282 4142 8276
TIME...MOT...LOC 1834Z 308DEG 16KT 4131 8255

$$

THOMPSON
000 
WWUS51 KCLE 111855
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
255 PM EDT TUE AUG 11 2009

OHC043-111905-
/O.EXP.KCLE.SV.W.0100.000000T0000Z-090811T1900Z/
ERIE OH-
255 PM EDT TUE AUG 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ERIE COUNTY IN NORTH
CENTRAL OHIO EXPIRES AT 300 PM EDT...

LAT...LON 4137 8234 4129 8235 4129 8258 4130 8282
      4132 8282 4142 8276
TIME...MOT...LOC 1855Z 321DEG 11KT 4127 8256

$$

THOMPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:48 PM EDT, 21 minutes earlier.

Area forecast discussion, Aug 11, 1:48 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
148 PM EDT TUE AUG 11 2009

.SYNOPSIS...
COLD FRONT STILL WELL NORTHWEST OF THE FORECAST AREA THIS MORNING
AND WARM TROPICAL AIR CONTINUES TO REMAIN PRESENT OVER THE REGION IN
SOUTH TO SOUTHWEST FLOW. THE COLD FRONT IS PROGGED TO MOVE SLOWLY
EAST ACROSS THE AREA EARLY THIS AFTERNOON.  HIGH PRESSURE WILL
GRADUALLY MOVE EAST TOWARD THE REGION OVER THE NEXT COUPLE DAYS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED TO MAKE SOUTHERN 2/3 OF FORECAST AREA LIKELY POPS VICE
JUST A CHANCE. FRONT SOUTH OF A BUF TO TOL LINE AND BUFKIT SHOWS
INVERSION BREAKING AROUND NOW. WITH LIFTED INDEX BETWEEN -3 AND -5
AND CAPES IN EXCESS OF 1000 J/KG  SO SHOULD BE ENOUGH LIFT AND
INSTABILITY TO KICK OFF TSRA.

MOTHER NATURE HAS DECIDED THAT WE HAVE SUFFERED LONG ENOUGH WITH OUR
SPRING AND FALL LIKE WEATHER ALL SUMMER THAT WE DESERVE A BIT MORE
SUMMER WEATHER FOR A WHILE.

THE TROPICAL AIR MASS REMAINS PRESENT OVER THE FORECAST AREA AS THE
COLD FRONT CONTINUES TO LINGER WELL NORTHWEST OF THE AREA. THE COLD
FRONT IS PROGGED TO MOVE SOUTHEAST INTO THE REGION THIS AFTERNOON
AND HAS THE POTENTIAL TO BE THE FOCUS FOR MORE SEVERE THUNDERSTORMS.
DEW POINTS ARE IN THE UPPER 60S TO LOWER 70S STILL WITH MOIST AIR
MASS. THIS IN COMBINATION WITH STILL WARM TEMPERATURES ACROSS THE
AREA...WE COULD BECOME SOMEWHAT UNSTABLE THIS AFTERNOON AHEAD OF THE
COLD FRONT. ALTHOUGH...IT APPEARS THE STORM PREDICTION CENTER THINKS
ANY STORMS THAT DO BECOME SEVERE WILL BE MARGINAL.  DUE TO MINIMAL
THREAT...I WILL NOT BE MENTIONING ANY SEVERE THUNDERSTORM THREAT IN
THE ZONE FORECASTS BUT WILL MAKE MENTION OF THE POSSIBILITY IN THE
HAZARDOUS WEATHER OUTLOOK.

850 MB TEMPERATURES QUITE A BIT COOLER THAN YESTERDAY SO WILL BE
DROPPING TEMPERATURES BACK SEVERAL DEGREES FOR HIGHS TODAY.
TEMPERATURES DURING THE DAY ARE EXPECTED TO BE IN THE MIDDLE 80S IN
THE WEST AND LOWER 80S TO UPPER 70S IN THE EAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
NOT TOO MUCH TO TALK ABOUT IN THE SHORT TERM PERIODS AS FAIR WEATHER
RETURNS TO THE FORECAST AREA OVER THE NEXT SEVERAL DAYS.

LINGERING SHOWER ACTIVITY WILL PULL SOUTHEAST OF THE AREA TONIGHT
AND BRING AN END TO THE PRECIPITATION THREAT.  HIGH PRESSURE WILL
FINALLY BUILD EAST INTO THE REGION LATER TONIGHT INTO THE MIDDLE OF
THE WEEK. AS THE SAYING GOES...BIG BUBBLE NO TROUBLE.

WEAK COOL AIR ADVECTION WILL TAKE PLACE TOMORROW BUT AS HIGH MOVES
CLOSER TO THE AREA...AIR MASS WILL BEGIN TO MODIFY AND HEAT UP ONCE
AGAIN.  WE ARE LOOKING AT TEMPERATURES CLIMBING BACK INTO THE LOWER
TO MIDDLE 80S BY THURSDAY AND BACK TO THE MIDDLE AND UPPER 80S BY
FRIDAY.  OVERNIGHT LOWS WILL NOT SUFFER TOO MUCH BUT WILL MAKE IT
MORE COMFORTABLE FOR SLEEPING AS THEY DROP BACK INTO THE LOWER 60S
BY THURSDAY AND FRIDAY MORNING.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
THE HIGH PRESSURE AREA STARTS MOVING EAST OVER THE WEEKEND. IN THE
RETURN FLOW WILL BE SOME MOISTURE AND SHORT WAVES. THE GFS AND ECMWF
AGREE. AT THIS TIME WILL JUST KEEP SUNDAY AND MONDAY A 20 PERCENT
CHANCE UNTIL THINGS SEEM TO BE CONSISTENT. TEMPERATURES WILL BE
ABOVE NORMAL. GRIDDED MOS SEEMS GOOD.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
CONVECTION CONTINUES TO DEVELOP ALONG SEVERAL BOUNDARIES ACROSS
THE REGION. MOST CONCERN WILL BE WITH THE THUNDERSTORMS LOCATED
OVER NW OHIO AHEAD OF A COLD FRONT THAT IS SLOWLY MOVING
SOUTHWARD. WINDS WILL VARY IN THE CONVECTION BUT WILL GRADUALLY
BECOME NORTH IN THE WAKE OF THE FRONT/CONVECTION. WILL THEN HAVE
TO WATCH FOR FOG...ESPECIALLY WHERE RAIN OCCURS. WILL SEE SOME
IFR/MVFR CONDITIONS WITH THE FOG IN THE MORNING.

.OUTLOOK...MAINLY VFR...EXCEPT SOME LOCAL MVFR BR IN THE AM.

&&

.MARINE...
COLD FRONT WILL MOVE ACROSS THE LAKE BY EARLY AFTERNOON. NOT THAT
MUCH WIND ASSOCIATED WITH IT. ONCE THE FRONT MOVES THROUGH THE
SCATTERED SHOWERS AND THUNDERSTORMS WILL END.

FOR WEDNESDAY AND THURSDAY WITH HIGH PRESSURE BUILDING IN FROM THE
NORTH A NORTHEAST FLOW. THE FLOW WILL BE LIGHT AND THAT SHOULD KEEP
WAVES AND WIND UNDER SMALL CRAFT ADVISORY CRITERIA. THE HIGH WILL
MOVE EAST OF THE REGION FOR THE WEEKEND WITH THE FLOW REMAINING
LIGHT AND EAST TO SOUTHEAST.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LOMBARDY
NEAR TERM...DJB
SHORT TERM...LOMBARDY
LONG TERM...KIELTYKA
AVIATION...MULLEN
MARINE...KIELTYKA
Hazardous weather outlook, Aug 11, 4:11 AM EDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
411 AM EDT TUE AUG 11 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-120815-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
411 AM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE EAST ACROSS THE REGION AND CAUSE
THUNDERSTORMS TO DEVELOP. THERE IS THE POSSIBILITY THAT SOME OF THE
THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LOMBARDY

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 10:02 PM EDTAreal Flood WarningCLEAshland, Wayne6 hr
Aug 11, 6:15 AM EDTSpecial Marine WarningCLE60 min
Aug 11, 3:27 PM EDTAreal Flood AdvisoryCLEMahoning3 hr
Aug 11, 5:42 PM EDTSevere Thunderstorm WarningCLEStark, Summit63 min
Aug 11, 6:14 PM EDTSevere Thunderstorm WarningCLEMarion, Wyandot61 min
Aug 11, 7:05 PM EDTSevere Thunderstorm WarningCLEStark22 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.